Case Report

Fatal Eosinophilic Myocarditis after Monoclonal Antibody Therapy Administration

Author: Glen J Weiss

Background: Cetuximab and programmed cell death protein 1 (PD-1) inhibitors are now commonly used in the treatment of a number of advanced cancers. Here we report a case of fatal eosinophilic myocarditis in a patient receiving the combination of cetuximab and PD-1 inhibitor, pembrolizumab. Methods: After informed consent from next of kin, an autopsy was conducted. Virology testing was performed. Results: Based on the temporal exposure of cetuximab, lack of detectable viral infection, and previous reported cases of cardiac arrest with cetuximab dosing and cardiac signaling abnormalities, we believe that the cause of eosinophilic myocarditis is most likely cetuximab. Conclusion: Myocarditis due to monoclonal antibody therapy is exceedingly rare, it is important for clinicians to be vigilant about this potential complication, especially if these agents will have expanded use and application in the neoadjuvant or adjuvant setting with curative intent.